Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Wasting fat and muscle
Jul 12, 2009

Hi Nelson, I had experienced lipoatrophy in legs, butt, a bit in the arms, on the side of abdomen, (I was on D4t back then and Combivir for a few years. I have then switched to Isentress and Truvade, but strangely I am starting to notice losing fat in my hands and feet. My feet and getting more bonier, ankles etc. and my hands more veiny. I don't know if this is caused by lipoatrophy or wasting. Overall I have lost around 10 pounds over a period of 3 years..... Can this be caused by lipo or wasting. I am currently no exercising (no energy), neither taking any supplements apart from vitamin supplements. I am in my late 40's. Please help Thanks again for advice

Response from Mr. Vergel

In some studies, the rate of reversion of fat wasting after stopping Zerit or AZT is about 10% per year, so it may take 10 years for some of us to regain most of the subcuntaneous fat we have lost, assuming that we have some fat cells left to be regenerated. Some people don't have any fat cells left under the skin, so switching meds may not help them. But at least you stop any further damage to your body.

The MACS cohort just published some data that shows that we indeed lose weight through fat wasting and have more belly fat than normal. It also shows that as we age with HIV, some of us are showing more frailty, so we have to definitely sleep and eat well, exercise and keep our hormones in check to prevent accelerated decline through aging with an inflammatory disease like HIV.

Lack if energy is something I deal with daily. I have to manage it since missing the gym changes my mood and I like to keep my body in shape. Feeling tired also makes me feel more prone to depression and isolation, so it has become imperative to stay on top of it. When I wake up I take 400 mg of SAMe (a supplement that can increase your own body's antioxidant and which gives you energy and boosts your mood) and two capsules of Jarrow's green tea extract. Then I drink my coffee and have a good breakfast with two eggs and oat meal (plus ground flaxseed and Isopure whey protein)or yogurt (I like the Greek kind since it seems to have more active friendly gut bacteria). Then I take my HIV meds and a multivitamin (Energy Caps from Super Nutrition)

After an hour, I usually feel more like a normal person. If by lunch I do not feel energetic, I take 50 mg of Provigil(madafinil) to keep me going ( I type a lot and get on a lot of conference calls for which I need to be alert). I have a chicken sandwich for lunch.

Before going to the gym at 4 pm, I have a small almond butter sandwich in a 12 grain bred to sustain my energy through a work out. I sometimes take 5 grams of creatine (I like Jarrow's Creatine Surge). Creatine really helps me with strength at the gym.

Have you made sure that you sleep well? Have you ever been sent to a sleep lab? If you can, ask your doctor about it. Some of us will never feel better until we get a diagnosis of sleep apnea and are prescribed a CPAP air breathing machine at night. Also, check your total testosterone blood level in the morning to ensure that it is over 500 nanograms per deciliter, and supplement with a daily testosterone gel if it is low. If will also be good to check your thyroid and adrenal functions if you can.

Feeling and looking good while aging with HIV is no easy task and requires for us to remain aware of our bodies and our energy levels constantly. One you lose "balance", it takes a few days to get it back, so it is easier to prevent going downhill than trying to get out of a hole of fatigue and depression.

I hope this helps some.

Nelson



Previous
HCV RNA PCR tests
Next
HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement